It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Bipolar Disorder Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 09-15-2011, 08:28 AM   #1
Newbie
(female)
 
Join Date: Sep 2011
Location: ct
Posts: 9
ammums HB User
Apathy-Lamictal or depression?

I was diagnosed with BP about 6 months ago. I was very manic. My doc prescribed Topamax but said it would bring me down and down until I would probably get depressed and he would probably put me on a second med. Well, over the last month or so I've been what I would describe as "shaking (hands) and crying" a lot as well as having a constant upset stomach.
Now I am on that second med - Lamictal (50 mg). The side effect from this for me is that it caused insomnia. Insomnia makes me manic so I am taking it in the morning. Anyway, what I am experiencing now is major apathy. I used to love playing the piano, had to get my pieces perfect, now I don't care. I was a major coupon-er at the grocery store, now I just throw things in the cart, for example. I feel "dopey". I was so alive last year at this time and now I feel dead inside.
Is this because I am depressed and the dosage of Lamictal should be increased to ward of more depression, or is apathy a side effect of Lamictal and should I suggest to my doc to take me off of it? Has anyone else experienced apathy while on Lamictal?

 
Old 09-16-2011, 09:39 PM   #2
Inactive
(female)
 
Join Date: Mar 2008
Posts: 5,070
katlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB User
Re: Apathy-Lamictal or depression?

Unfortunately when you start a new med it's hard to tell exactly what it causing what. The lamictal has to have time to work with the Topomax in your system and do what it's supposed to do. It takes some time for the meds to get to their full potential. Generally if you give it 2 to 3 weeks and notice no difference or worsening symptoms, it's clear that you need to talk to your pdoc about a different med. There are literally hundreds of combination's that can be used or tried. Using Topomax for BP is relatively new, it's a cross over drug that was not made to treat BP. Maybe it's time to talk to your pdoc about stopping the Topomax and going to a more usual combo of Lamictal and an anti-depressant. Just remember your treatment has to involve you, never just let your pdoc dictate what you have to do, what you have to take, etc. Yes he does know the intricacies of the disease, but each and every person responds differently with different symptoms and to different meds.

Take care and hang in there, it will get better and more manageable with time.

Kat

 
Sponsors Lightbulb
   
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Do you try to destroy and hold on to your partner after leaving them when manic? suddenlyhere Bipolar Disorder 9 02-26-2007 02:43 AM
Hi-Newbie here-I have 2 kids Bipolar LostIt Bipolar Disorder 18 11-15-2006 09:31 AM
Apathy-Big Problem prozack Bipolar Disorder 3 08-20-2005 03:53 PM
Bipolar and School daystar91 Bipolar Disorder 20 07-22-2005 03:35 PM
Got a new symptom hope it sounds familiar reesie Bipolar Disorder 10 01-28-2005 08:06 AM

Tags
apathy, depression, lamictal, topamaxx



Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 04:03 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!